Taking vitamins is a great way to supplement your diet and ensure that you are getting the nutrients you need. However, many people experience stomach aches, nausea, and even diarrhea when taking vitamins and supplements. This is especially true if you take them outside of a meal. Iron supplements and multivitamins that contain a lot of iron can cause nausea, according to Dr.
Donald Hensrud, medical director of the Mayo Clinic Healthy Living Program. The best way to avoid this is to take your vitamins with a real meal. If you don't have time for a full meal, enjoy a small snack (even a few crackers or apple slices) with your vitamins to avoid feeling nauseous. The disgusting feeling could also have to do with the type of vitamin you're taking.
Vitamins C, E and iron tend to cause more stomach irritation, says Dr. If your multivitamin is high in one of these three and you have stomach problems, you may want to consider switching formulas. In addition, there may be a more chronic reason why you feel unwell. This is due to taking too many fat-soluble vitamins, such as vitamins A, D, E and K.
These vitamins leave deposits in the body, so if you consume too many of them it can cause some damage. If this is the case, the nausea won't go away after a few hours, even if you eat some food. If you notice that you have chronic nausea, see your doctor and stop taking those vitamins immediately because that can be dangerous, says Dr. The most common offenders when it comes to causing nausea are iron and B vitamins.
Others may include vitamin E or vitamin D, although this is rare. If you're pregnant or trying to get pregnant, increasing your iron intake is key to fertility and pregnancy (more on this topic here). If you've added iron to your routine as part of your prenatal regimen, you may feel a little more acute nausea or feel sick immediately after taking the vitamins. If you only need one nutrient, there's no reason to take a multivitamin with lots of different ingredients that could make you sick. You may feel sick after taking vitamins on an empty stomach, taking too many at once, or taking a type of vitamin that irritates your stomach.
It can be difficult to discern exactly what ingredient makes you feel bad, in which case you may just have to try a few different brands to find one that fits you well. A daily supplement or multivitamin can further increase your well-being, but if you've ever taken one and felt sick immediately afterwards, it's important to talk to your doctor before starting a daily vitamin or supplement routine and let him know if you experience any side effects.